Behavioural symptoms like agitation, mood fluctuations and paranoia can be very distressing for people with Lewy Body Dementia and those who live with /care for them.. Worsening memory and delusions can cause frustration and upset.
The management of hallucinations and delusions are among the biggest challenges for carers and family members. Carers can help by responding to the fears expressed. Rather than arguing or responding factually to comments that may not be true, carers should offer sympathy and concern, which will help maintain the person’s dignity and limit further tension.
Cholinesterase inhibitors may reduce hallucinations and other psychiatric symptoms in some people with LBD. But these medications can have unpleasant side effects, such as nausea and are not always effective. As cholinesterase inhibitors do not have an immediate effect on behaviour they should be considered only as part of a long-term strategy. As with all medications given to people with LBD, they should be approached cautiously and monitored closely.
There are certain anti psychotic medication which should be used very cautiously with people with Lewy Body Dementia. Medication such as haloperidol can make your condition worse.
Anti-depressants can also be used to treat the mood problems which arise in Lewy Body Dementia.
Worsening of other physical problems can make people with dementia more agitated and affect their mood and cognition. Common problems such as constipation, dehydration and infection can worsen these behavioural problems. Delirium refers to a sudden change in mental state for the worse.. It can also be caused by environmental factors like over stimulation, lack of sleep, change in environment and pain. All of these factors can occur when someone has to come to hospital.
People with Lewy Body Dementia can be mistakenly diagnosed as having delirium as visual hallucinations and changes in attention often occurs in both conditions.